Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 51, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 11, 2008, 1:08 PM CDT for Burleigh County, North Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2008, 1:08 PM CDT (18:08 UTC)
- Expired
- Aug 11, 2008, 1:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Burleigh County, ND
The radar
The Bismarck radar (KBIS), 25 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 1:08 PM CDT | TORNADO | 3 Nw Menoken, ND | KICKING UP DUST NORTHEAST OF MENOKEN REST AREA |
| Aug 11, 1:17 PM CDT | FUNNEL CLOUD | 2 Nw Menoken, ND | REPORTED BY BURLEIGH COUNTY DEPUTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 111808 TORBIS NDC015-111845- /O.NEW.KBIS.TO.W.0051.080811T1808Z-080811T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 108 PM CDT MON AUG 11 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 145 PM CDT * AT 104 PM CDT...THE PUBLIC REPORTED A TORNADO NEAR MENOKEN...OR 10 MILES EAST OF BISMARCK...MOVING EAST AT 13 MPH. * THE TORNADO WILL BE NEAR... MCKENZIE BY 140 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. LAT...LON 4690 10036 4675 10035 4678 10059 4685 10060 TIME...MOT...LOC 1808Z 270DEG 11KT 4681 10054 $$ PJA
2 follow-up statements
000 WWUS53 KBIS 111822 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 122 PM CDT MON AUG 11 2008 NDC015-111845- /O.CON.KBIS.TO.W.0051.000000T0000Z-080811T1845Z/ BURLEIGH ND- 121 PM CDT MON AUG 11 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR CENTRAL BURLEIGH COUNTY... AT 116 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD NEAR MENOKEN. THIS POSSIBLE TORNADO WAS LOCATED NEAR MENOKEN...OR 12 MILES EAST OF BISMARCK...MOVING EAST AT 12 MPH. THE TORNADO WILL BE NEAR... MCKENZIE BY 145 PM CDT... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4690 10036 4675 10035 4678 10059 4685 10060 TIME...MOT...LOC 1821Z 265DEG 10KT 4682 10051 $$ PJA
000 WWUS53 KBIS 111843 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 143 PM CDT MON AUG 11 2008 NDC015-111854- /O.EXP.KBIS.TO.W.0051.000000T0000Z-080811T1845Z/ BURLEIGH ND- 144 PM CDT MON AUG 11 2008 ...THE TORNADO WARNING FOR CENTRAL BURLEIGH COUNTY WILL EXPIRE AT 145 PM CDT... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4690 10036 4675 10035 4678 10059 4685 10060 TIME...MOT...LOC 1844Z 265DEG 10KT 4683 10042 $$ PJA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 11, 3:24 AM CDT, 9 hours 44 minutes earlier.
Area forecast discussion, Aug 11, 3:24 AM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 324 AM CDT MON AUG 11 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... THE MAIN FORECAST CONCERN IS THREAT OF HEAVY RAIN TODAY. CURRENTLY A TROUGH OF LOW PRESSURE EXTENDS FROM A LOW OVER NORTHERN ALBERTA/SASKATCHEWAN TO A LOW AT THE BORDER OF ND/SD/MT/WY. A LOW LEVEL JET AHEAD OF THIS TROUGH EXTENDED FROM THE SOUTHERN PLAINS NORTHWARD THROUGH THE DAKOTAS AND INTO NORTHERN SASKATCHEWAN. SURFACE DEWPOINTS IN THE 60S AND H850 DEWPOINTS IN THE 50S EXTENDED ALL THE WAY INTO NORTHERN SASKATCHEWAN. ONGOING THUNDERSTORM ACTIVITY AHEAD OF THE TROUGH WAS PRODUCING HEAVY RAINFALL IN THIS VERY WARM AND HUMID ENVIRONMENT. THE MODELS ARE IN GOOD AGREEMENT TODAY AND INDICATE A VORT MAX THAT BEGINS OVER WESTERN SOUTH DAKOTA YESTERDAY EVENING AND STRENGTHENS AND MOVES NORTHEASTWARD INTO SOUTH CENTRAL NORTH DAKOTA BEFORE 12Z THIS MORNING. THIS FEATURE IS PROGGED TO MOVE INTO EASTERN NORTH DAKOTA BY LATE AFTERNOON/EVENING. ALONG WITH ONGOING THUNDERSTORM ACTIVITY OVER NORTH DAKOTA...RECENT NEW DEVELOPMENT HAS OCCURRED IN NORTH CENTRAL SOUTH DAKOTA - SUGGESTING THAT THE STRENGTHENING VORT MAX IS IN GOOD PLACEMENT/TIMING BY THE MODELS. THE MODELS GENERATE HEAVY PRECIPITATION AMOUNTS FOR CENTRAL AND EASTERN NORTH DAKOTA TODAY. IN LIGHT OF THE PAST FEW THUNDERSTORM EVENTS OF LATE WHERE AREAL FLOOD ADVISORIES AND A COUPLE OF FLASH FLOOD WARNINGS HAVE BEEN ISSUED IN CENTRAL AND SOUTHWESTERN NORTH DAKOTA...AND IN COLLABORATION WITH SURROUNDING FORECAST OFFICES...WILL ISSUE A FLASH FLOOD WATCH TODAY FOR THE EASTERN HALF OF MY COUNTY WARNING AREA. ALTHOUGH FORECAST BASIN-WIDE AVERAGES OF PRECIPITATION TODAY RANGE FROM HALF AN INCH TO 1.5 INCHES...THERE WILL LIKELY BE MANY LOCALES THAT WILL RECEIVE 2 TO 4 INCHES OR MORE OF RAINFALL IN RELATIVELY SHORT TIME PERIODS WITH BRIEF HEAVY DOWNPOURS. THE MAIN UPPER LOW OVER ALBERTA WILL KICK OUT A SHORTWAVE THAT IS CURRENTLY OVER EASTERN MONTANA AND MOVE IT THROUGH NORTH DAKOTA TODAY. THIS FEATURE IS ASSOCIATED WITH CURRENT THUNDERSTORM ACTIVITY IN EASTERN MONTANA THAT IS MOVING TOWARD WESTERN NORTH DAKOTA BEHIND THE SURFACE TROUGH. THIS SHORTWAVE/VORT MAX IS PROGGED TO MOVE EAST ACROSS NORTH DAKOTA TODAY AND WILL PUSH THE SURFACE TROUGH EASTWARD AS WELL. THE TROUGH SHOULD BE IN EASTERN NORTH DAKOTA BY EVENING...WITH DRY AIR MOVING IN FROM THE WEST AND CLEARING SKIES FROM WEST TO EAST TONIGHT. TUESDAY AND WEDNESDAY THE MODELS BRING THE UPPER LOW EASTWARD SLOWLY FROM ALBERTA TOWARDS MANITOBA. THE NEXT SHORTWAVE EXPECTED FROM THIS SYSTEM IS PROGGED TO ARRIVE IN WESTERN NORTH DAKOTA WEDNESDAY EVENING AND SPREAD TO CENTRAL NORTH DAKOTA WEDNESDAY NIGHT. HAVE KEPT A SLIGHT CHANCE OF THUNDERSTORMS MENTIONED FOR WEDNESDAY NIGHT. TEMPS SLIGHTLY BELOW AVERAGE TODAY WITH PLENTY OF CLOUD COVER AND OCCASIONAL THUNDERSTORMS. SEASONABLE TEMPS ON TUESDAY AND WEDNESDAY WITH HIGHS IN THE 80S AND LOWS IN THE 50S. .LONG TERM...THURSDAY THROUGH SUNDAY NIGHT... LATEST GFS AND ECMWF HAVE BEGUN TO CONVERGE ON A SOLUTION WITH REGARD TO THE MIDDLE/UPPER LEVEL LOW UNDERCUTTING A NORTHERN MANITOBA BLOCKING RIDGE. THEY BOTH NOW BRING A DEEP CLOSED LOW ACROSS NORTH DAKOTA THURSDAY INTO FRIDAY...THOUGH THEY CONTINUE TO DISAGREE ON TIMING AND LOW TRACK. PER NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER PREFERENCE...HAVE CONTINUED TO SUPPORT A BLEND OF THE TWO MODELS...SINCE THEIR ENSEMBLE MEMBERS SUGGEST THAT BOTH ARE WITHIN THE REALM OF POSSIBILITY. ONCE AGAIN...NORTH DAKOTA WILL FIND ITSELF ON THE EAST SIDE OF A NORTHERN ROCKIES UPPER LEVEL RIDGE...WHICH MEANS NORTHWEST FLOW ALOFT AND STRONG MIDDLE LEVEL CAPPING. DISTURBANCES TOPPLING OVER THE RIDGE MAY BE ABLE TO IGNITE SOME CONVECTION...BUT STORMS WILL LIKELY FIND THEMSELVES IN AN ENVIRONMENT NOT CONDUCIVE TO SUSTAINED CONVECTION. ADDITIONALLY...TIMING MIDDLE LEVEL SHORTWAVES IN FAST FLOW ALOFT IS NEARLY IMPOSSIBLE AT THIS TIME RANGE. SO...HAVE KEPT THINGS DRY AFTER FRIDAY WHEN THE HEIGHT RISES SPREAD INTO THE AREA. TEMPERATURES OVER THE AREA SHOULD BE BELOW CLIMATOLOGY - THANKS TO OVERCAST SKIES AND PRECIPITATION - UNTIL THE LOW MOVES SOUTHEAST ON FRIDAY. THEN...TEMPERATURES SHOULD BE CLOSER TO CLIMATOLOGY. && .AVIATION... A STRONG LOW PRESSURE SYSTEM OVER THE NORTHERN HIGH PLAINS IS FORECAST TO TRUDGE EASTWARD AND BE IN IN EASTERN NORTH DAKOTA BY SUNSET MONDAY EVENING. AHEAD OF THE STORM...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ONGOING AND EXPECTED TO CONTINUE. IN FACT...ONCE THE SUN RISES THIS MORNING THERE WILL LIKELY BE INTENSIFICATION OF ONGOING CONVECTION. ALSO...EXPECT REDEVELOPMENT OF THUNDERSTORMS ALONG THE ASSOCIATED COLD FRONT AFTER NOON. VERY HEAVY RAIN IS EXPECTED WITH THESE THUNDERSTORMS...SO CEILINGS AND VISIBILITIES MAY DIVE INTO THE IFR CATEGORY PERIODICALLY UNTIL THE FRONT PASSES. SHOWERS ARE POSSIBLE BEHIND THE FRONT...BUT EXPECT THAT INTENSITY AND AREAL COVERAGE WILL BE FAR LESS. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ003-011- 021. FLASH FLOOD WATCH THROUGH THIS EVENING FOR NDZ004-005-012-013- 022-023-025-035>037-046>048-050-051. && JV/SCHECK
Hazardous weather outlook, Aug 11, 5:40 AM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 540 AM CDT MON AUG 11 2008 NDZ001-002-009-010-017>020-031>034-040>045-121045- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN- ADAMS-SIOUX- 540 AM CDT MON AUG 11 2008 /440 AM MDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME MAY CONTAIN BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003-011-021-121045- RENVILLE-WARD-MCLEAN- 540 AM CDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 PM THIS AFTERNOON. OCCASIONAL THUNDERSTORMS TODAY...SOME CONTAINING HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-121045- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH- KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 540 AM CDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. OCCASIONAL THUNDERSTORMS TODAY...SOME CONTAINING HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:30 PM CDT | Areal Flood Advisory | BIS | Billings, Stark | 3 hr |
| Aug 10, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 65 min |
| Aug 10, 9:20 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 55 min |
| Aug 10, 10:16 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 59 min |
| Aug 10, 11:44 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Mountrail, Renville, Ward | 61 min |
| Aug 11, 3:53 AM CDT | Flash Flood Watch | BIS | Bottineau, Burleigh, Dickey, Emmons, Foster, Kidder and 10 more | 15 hr |
| Aug 11, 10:07 AM CDT | Areal Flood Advisory | BIS | Dickey, Foster, LaMoure, Logan, McIntosh, Stutsman | 4 hr |
| Aug 11, 1:35 PM CDT | Tornado Warning | BIS | Emmons, Morton | 25 min |
| Aug 11, 2:34 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 41 min |
| Aug 11, 3:16 PM CDT | Areal Flood Advisory | BIS | Stutsman | 3 hr |
| Aug 11, 3:30 PM CDT | Areal Flood Advisory | BIS | Dickey, McIntosh | 3 hr |
| Aug 11, 3:40 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 35 min |
| Aug 11, 4:13 PM CDT | Tornado Warning | BIS | Sheridan | 32 min |
| Aug 11, 4:23 PM CDT | Tornado Warning | BIS | McHenry | 37 min |
| Aug 11, 4:45 PM CDT | Tornado Warning | BIS | McHenry | 30 min |
| Aug 11, 5:40 PM CDT | Tornado Warning | BIS | Pierce | 35 min |
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.